Format

Send to

Choose Destination
See comment in PubMed Commons below
Hepatogastroenterology. 2004 May-Jun;51(57):646-8.

Anti-retrovirals and immunosuppressive drug interactions in a HIV-positive patient after liver transplantation.

Author information

1
Department of Anesthesiology and Intensive Care, Regina Elena Cancer Institute, Rome, Italy. antoninima@libero.it

Abstract

We report a case of drug-related toxicity after liver transplantation for hepatocellular carcinoma in a HIV-HCV co-infected patient. Before transplant the patient was on a triple antiretroviral therapy (zidovudine and lamivudine and efavirenz) with a stable CD4+ cell count >500 cells/microL. Liver transplantation was performed with a liver graft showing a 10% of macrosteatosis and with a graft-to-recipient body weight ratio of 1.3. Immunosuppression was achieved with tacrolimus, azathioprine and steroids. The antiretroviral therapy was resumed in the first postoperative day as the early graft function was in the normal range. After a few hours the patient showed myoglobinuria, rhabdomyolysis and a fast-deteriorating graft function. All drugs were withdrawn except steroids and an empiric therapy with riboflavin and glutathione was maintained for five days until myoglobinuria ended. Nevertheless the serum levels of tacrolimus remained in the therapeutic range for six days when it was reintroduced at a reduced dosage (0.01 mg/kg/die). The postoperative course was complicated by tense ascites and severe hyperbilirubinemia without any rejection episodes. The patient was discharged 48 days post-transplantation with a good liver function. During the following year no signs of aggressive HCV-HIV recurrences were observed and the patient is maintaining a CD4+ cells count >400 without antiretroviral therapy.

PMID:
15143883
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center